Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Topological complexity of configuration spaces

Authors: Michael Farber and Mark Grant
Journal: Proc. Amer. Math. Soc. 137 (2009), 1841-1847
MSC (2000): Primary 55M99, 55R80; Secondary 68T40
Published electronically: December 29, 2008
MathSciNet review: 2470845
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The topological complexity $ \mathsf{TC}(X)$ is a homotopy invariant which reflects the complexity of the problem of constructing a motion planning algorithm in the space $ X$, viewed as configuration space of a mechanical system. In this paper we complete the computation of the topological complexity of the configuration space of $ n$ distinct points in Euclidean $ m$-space for all $ m\ge 2$ and $ n\ge 2$; the answer was previously known in the cases $ m=2$ and $ m$ odd. We also give several useful general results concerning sharpness of upper bounds for the topological complexity.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 55M99, 55R80, 68T40

Retrieve articles in all journals with MSC (2000): 55M99, 55R80, 68T40

Additional Information

Michael Farber
Affiliation: Department of Mathematical Sciences, Durham University, South Road, Durham, DH1 3LE, United Kingdom

Mark Grant
Affiliation: School of Mathematics, The University of Edinburgh, King’s Buildings, Edinburgh, EH9 3JZ, United Kingdom

PII: S 0002-9939(08)09808-0
Keywords: Topological complexity, configuration spaces
Received by editor(s): June 25, 2008
Published electronically: December 29, 2008
Additional Notes: This research was supported by grants from the EPSRC and from The Royal Society
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.